New Warnings Urged for ADHD Drugs
FDA Panel Recommends Warnings of Rare Reports of Aggressive Behavior or Psychotic Symptoms
WebMD News Archive
Psychiatric Effects continued...
"Take the child off of it, see what happens. Those are messages we don't give out enough," says Lauren L. Leslie, MD, a member of the panel and a researcher at the Child and Adolescent Services Research Center in San Diego.
Experts also recommended new labels warning of a possibility of hallucinations and mania amid dozens of reports that such symptoms can arise for the first time in children taking ADHD drugs.
Tom Laughren, MD, head of the FDA's division of psychiatric products, says the committee appeared "unimpressed" by more than 350 reports of suicidal thoughts or behaviors in treated children over the last five years. Up to 20% of middle and high school students already report such thoughts, and it was unclear that drugs other than Strattera led to increased risk, he noted.
But Jacqueline Bessner, of Ishpeming, Mich., told the committee in a tearful statement that she and her husband were never told to be on the lookout for suicidal behavior in their daughter, Leanne. The 15-year-old committed suicide last October 2.5 months after starting treatment with Concerta.
"There was no warning to us that this could have psychiatric behaviors" as side effects, Bessner tells WebMD.
A separate expert panel last month surprised regulators by urging new "black box" warnings of cardiovascular risks in the growing number of adults taking stimulant ADHD drugs.
The drugs are known to increase blood pressure and pulse, and the recommendation came after preliminary reports suggesting that heart attacks and strokes were far more common in adults taking the drugs than in individuals who don't.
Experts said that such a warning was not warranted in children, since reports showed little sign that the drugs increase cardiovascular risk in otherwise healthy kids.
"In the general run-of-the-mill kid I think they're generally well tolerated. I don't there's much risk at all if they don't have a heart condition," said John W.M. Moore, a pediatric cardiologist at the Mattel Children's Hospital at UCLA and a member of the panel.
Four sudden heart deaths were reported in children taking Adderall XR. Panelists said the events were most likely due to undiagnosed heart disease in the children. The risk of stimulant medications in such children should be added to labels, experts said.